NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, October 31, 2014
Dental and Oral Health (Children)
Discolored tongue, whitish and sores
My 18 months old boy is currently teething, i have been giving him ibuprufen and applying teegel in the gums. He has also developed a whitish colour in the tongue, sore on left and right side of the tongue, and even in the upper palate/ roof.
What is going on? and what should i do?
Thank you for the question. The best course of action is taking your son to a dentist/pediatrician for an evaluation. While it may be nothing more than teething, the patches you're describing may also be a presentation of thrush (candidiasis), a fungal infection.
I would also caution you in giving your child Ibuprofen for more than 48 hours without consulting either a dentist or a pediatrician.
I hope this helps.
Sarath Thikkurissy, DDS, MS
Director, Residency Program, Division of Pediatric Dentistry and Orthodontics
College of Medicine
University of Cincinnati